Missouri, 2004Flash Flood in Missouri, May 28, 2004
May 28, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 28, 12:55 AM CST, 3 hours 52 minutes earlier.
Area forecast discussion, May 28, 12:55 AM CST, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
155 AM CDT FRI MAY 28 2004
.DISCUSSION...
STRONG SOUTHERN STREAM TROUGH CONTINUES TO ROTATE EASTWARD ACROSS
THE SOUTHERN PLAINS EARLY THIS MORNING...WITH IMPRESSIVE SHORTWAVE
RIDGE POISED TO BUILD OVER THE AREA LATER TODAY. REMNANTS OF EARLIER
SUPERCELL EVENT OVER NRN MO HAD PUSHED SOUTH INTO THE OZARKS EARLY
THIS MORNING WITH A BROKEN LINE OF WEAK THUNDERSTORMS DRAPED JUST
BEHIND EFFECTIVE SURFACE COLD FRONT/OUTFLOW BOUNDARY WHICH IS
MANIFESTED IN THE FORM OF A DEWPOINT GRADIENT. ACTIVE WEATHER
PATTERN APPEARS LIKELY FOR THE WEEKEND.
SHORT TERM (OVERNIGHT/TODAY)...
LACK OF A SIGNIFICANT COLD POOL HAS RESULTED IN BROKEN CONVECTION
BECOMING QUASI-STATIONARY OVER SRN MO...WITH TRAINING ACTIVITY
CONTINUING OVER LAWRENCE COUNTY IN SW MO. THIS ACTIVITY IS BEING
SUPPORTED BY A MODEST 20-30 KNOT LOW LEVEL JET OVER ERN OK/WRN AR
AHEAD OF UPSTREAM TROUGH AXIS. EXPECT THIS ACTIVITY TO CONTINUE FOR
SEVERAL MORE HOURS WITH BACK BUILDING EXPECTED AS LOW LEVEL FEED
CONTINUES TO VEER. THIS WILL LIKELY LEAD TO LOCALIZED FLASH FLOODING
WHERE BEST ORTHOGONAL FORCING IS MAXIMIZED OVER FAR SOUTHWEST
MISSOURI. SUBSTANTIAL AVAILABLE ELEVATED CAPE WOULD YIELD MARGINALLY
SEVERE HAIL IN THE STRONGEST CELLS AS WELL.
SUBSIDENCE IN THE WAKE OF SOUTHERN STREAM SYSTEM WILL ALLOW
IMPROVING CONDITIONS AFTER SUNRISE WITH MORNING MID-HIGH CLOUD COVER
GIVING WAY TO INCREASING SUNSHINE. TEMPERATURES SHOULD REACH THE MID
80S MOST AREAS...BUT CONDITIONS WILL REMAIN QUITE MUGGY OVER
SOUTHERN MISSOURI WHERE 70F DEWPOINTS WILL REMAIN POOLED SOUTH OF
REMNANT CONVECTIVE OUTFLOW. DESPITE LACK OF MODEL QPF...I WOULD NOT
BE SURPRISED IF A FEW SHOWERS/STORMS DEVELOPED OVER SRN MO WHERE
DEEP MIXING CAN TAP INTO AN UNCAPPED AIRMASS -- QUESTION IS FORCING
BUT THINK THAT LOW CHANCE POPS ARE WARRANTED.
LONGER TERM (SATURDAY ONWARD)....
CONDITIONS APPEAR TO BE COMING TOGETHER FOR A SIGNIFICANT SEVERE
WEATHER EVENT ON SATURDAY IN OR CLOSE TO THE MISSOURI OZARKS REGION.
PRONOUNCED SHORTWAVE RIDGING OVER THE CENTRAL CONUS WILL SLIDE EAST
DURING THE EARLY MORNING HOURS SATURDAY...ALLOWING FOR SHARP HEIGHT
FALLS TO SPREAD EAST OVER THE PLAINS AS LEAD NEGATIVE TILT SHORTWAVE
TROF EJECTS OUT FROM UNDERNEATH VIGOROUS UPPER LEVEL CYCLONE OVER
THE NORTHERN ROCKIES. RESULTING STRONG LEE CYCLOGENESIS AND
SYNOPTICALLY FORCED LOW LEVEL WIND MAXIMA WILL PROMOTE MODEST WARM
AIR ADVECTION AND FUNNEL RICH LOW LEVEL MOISTURE (DWPTS AROUND 70F)
NORTHWARD BACK INTO THE REGION DURING THE DAY. WARM SECTOR WILL ONLY
BE WEAKLY CAPPED OVER THE OZARKS AS MODEL PROGS MAINTAIN ELEVATED
MIXED LAYER WEST OF THE REGION. STILL...A MODERATE TO VERY UNSTABLE
AIRMASS IS EXPECTED TO BUILD OVER A GOOD PORTION OF THE OZARKS
REGION BY AFTERNOON.
MEANWHILE...STRONG PRESSURE FALLS WILL RESULT IN INCREASINGLY BACKED
LOW LEVEL FLOW WHICH WILL BE LOCALLY ENHANCED ALONG SURFACE WARM
FRONT...WITH HIRES ETA ALSO SHOWING STRONG SIGNS OF A SECONDARY
OROGRAPHICALLY INDUCED TROUGH DEVELOPING LEE OF THE BOSTON MOUNTAINS.
VERTICAL SHEAR WILL INCREASE SHARPLY THROUGHOUT THE DAY AS MID-UPPER
LEVEL JET STREAKS TRANSLATE THROUGH THE MEAN TROUGH AXIS...RESULTING
IN LARGE SWEEPING HODOGRAPHS OVER THE WRN OZARKS AND ERN PLAINS BY
LATE AFTERNOON. AT THIS POINT...THE COMBINATION OF INSTABILITY AND
STRONG DIRECTIONAL/SPEED SHEAR HIGHLY FAVORABLE FOR THE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS OVER THE AREA SATURDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. THE EVENT MAY UNFOLD WITH
EARLY CONVECTION FIRING ALONG THE RETREATING WARM FRONT...AND THEN
ADDITIONAL SUPERCELL THUNDERSTORMS DEVELOPING OVER THE EASTERN
PLAINS ALONG THE ADVANCING DRY LINE. WILL CONTINUE TO MONITOR TRENDS
THROUGH TOMORROW MORNING...BUT AT THIS POINT HAVE HIGH CONFIDENCE
THAT VERY LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE
IN OUR JUST WEST OF THE AREA.
CONDITIONS FOR SUNDAY HARDLY AN IMPROVEMENT AS VIGOROUS VORTICITY
LOBE AND AN EQUALLY POTENT NEGATIVE TILT SHORTWAVE TROUGH ROTATE
NORTHEAST AHEAD OF SLOW MOVING SYSTEM OVER THE NORTHERN PLAINS.
AFTER A BRIEF RESPITE IN THE WARM SECTOR SUNDAY...CONDITIONS APPEAR
FAVORABLE FOR AN EXTENSIVE SQUALL LINE TO AFFECT A LARGE PORTION OF
THE NATIONS MID SECTION AS IMPRESSIVE SYNOPTIC SCALE LINEAR FORCING
ACCOMPANIES ADVANCING SURFACE FRONT.
WILL NOT BUY INTO ADDITIONAL HIGH QPF AMOUNTS BEING ADVERTISED BY
THE GFS ON MEMORIAL DAY...HOWEVER WILL HAVE TO MONITOR TRENDS TO
INTRODUCE AT LEAST LOW CHANCE POPS AS SHARP POST-FRONTAL SURFACE
TROUGH REMAINS OVER THE MID WEST WHILE FINALLY SPOKE OF ENERGY ALOFT
ROTATES SOUTHEAST INTO THE AREA MONDAY WITHIN INCREASING NORTHWEST
FLOW ALOFT.
MUCH DRIER AIRMASS TO FINALLY MAKE ITS PRESENCE KNOWN TUESDAY INTO
THE MIDDLE OF NEXT WEEK.
&&
.AVIATION...
CONVECTIVE CHANCES HAVE BEEN REINTRODUCED INTO THE KSGF TAF FOR
EARLY THIS MORNING AS LOW LEVEL JET FORCING CONVECTION IN THE WAKE
OF WEAK LOW LEVEL GUST FRONT EARLIER. CIGS/VIS TO REMAIN VFR THROUGH
THE PERIOD AT KSGF TERMINAL EXCEPT FOR TEMPORARY LIFR VSBYS IN
VICINITY OF EARLY MORNING THUNDERSTORMS.
AT JOPLIN...BROKEN MVFR CIGS ARE VERY LOCALIZED AND SEEM TO BE
DRIVEN BY SIGNIFICANT LOW LEVEL MOISTURE (74F DEWPOINT) BEING POOLED
JUST SOUTH/WEST OF CONVECTION TO THEIR NORTHEAST. DO NOT ENVISION
THIS BEING LONG LIVED AND WILL IMPROVE TO VFR CONDITIONS DURING
HOURS OF AIRPORT OPERATIONS.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
BOOKBINDER
Hazardous weather outlook, May 27, 8:20 PM CST, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
920 PM CDT THU MAY 27 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
920 PM CDT THU MAY 27 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
THUNDERSTORMS CONTAINING CLOUD TO GROUND LIGHTNING...PEA SIZE
HAIL...AND WIND GUSTS UP TO 35 MPH.
AREAS AFFECTED AND TIMING:
THUNDERSTORMS WILL PROGRESS ACROSS SOUTHERN MISSOURI TONIGHT.
DISCUSSION:
AN OUTFLOW BOUNDARY THAT CONTINUES TO PROGRESS SOUTH ACROSS SOUTHERN
MISSOURI IS TRIGGERING A LINE OF SHOWERS AND THUNDERSTORMS. THIS
ACTIVITY WILL CONTINUE TO MOVE SOUTH AND AFFECT ALMOST ALL LOCATIONS
ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR. DUE TO A STRONG LAYER
OF WARM AIR ALOFT...THESE STORMS ARE NOT EXPECTED TO INTENSIFY TO
SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE THROUGH THE WEEKEND...WITH THE GREATEST
THREAT FOR SEVERE WEATHER ON SUNDAY AS A STRONG UPPER LEVEL
DISTURBANCE AND COLD FRONT APPROACHES THE AREA. ANOTHER CHANCE OF
THUNDERSTORMS WILL COME IN THE MIDDLE OF NEXT WEEK WHEN YET
ANOTHER UPPER LEVEL DISTURBANCE APPROACHES THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
CRAMER
Flash Flood, Lawrence
- When
- May 28, 4:47 AM CST to 6:00 AM CST
- Where
- Lawrence County, 3 mi N of Stotts City
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
A section of Highway 97 was closed off due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, May 28 to 29, 2004$106,000 · 1.75 in hail · 9 events
- Damaging Wind in Kentucky, May 28, 2004$50,000 · 60 kt wind · 1 event
- Damaging Winds in Colorado, May 28, 20041 injured · 60 kt wind · 2 events
- Flooding in Indiana, May 28 to 31, 20046 events
- Hail in Montana, May 28, 20040.88 in hail · 4 events
- Strong Wind in California, May 28, 2004$3,000 · 57 kt wind · 3 events
- Flooding in Indiana, May 28 to 31, 20043 events
- Flooding in Illinois, May 28 to 31, 20043 events
- Tornadoes in South Dakota, May 28, 2004F0 · 3 events
- Hail in Iowa, May 28, 20042 in hail · 3 events
- Hail in Iowa, May 28, 20041 in hail · 3 events
- Flooding in Indiana, May 28 to 31, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397087.